Methotrexate update

Hi everyone you may remember that I wrote a few days ago about probs I have been having in the bottom department. Went for my appointment at the RA clinic on Thursday and the nurse said they didn't believe the methotrexate is causing lose bowels. Anyway she told me to drop down to 4 methotrexate on a Friday instead of 8. She also advised me to get a sample tested by my gp, I wonder what any of you lovely peeps think about all this. Thank you all.

20 Replies

oldestnewest
  • Well I have been having the same problem since I started MTX in March. It got much much worse in April when the diarrhoea stopped but I was bleeding instead. The rheumatologist said it was "unlikely " to be caused by the MTX and I am now being investigated for ulcerative colitis. Clemmie

  • Hi Barrister thank you for getting back to me so quickly. So what is the first step regarding ulcerative colitis . Did you have any other symptoms? Hope you don't mind all these questions.

  • I don't mind at all. It started with very loose bowels then progressed to,passing blood which continued for 2 days. Dreadful stomach cramps and the loose bowels and cramps have continued off and on since then, so 6 weeks now. There was no infection as a sample was tested. I also felt extremely ill for 3 weeks following the blood loss and ended up in hospital on a drip as I was so dehydrated from the diarrhoea. Ulcerative colitis is another auto immune disorder so my doctor thinks that it is likely that I now have this. I expect that I will have to have a colonoscopy next week when I see the gastroenterologist. Trying to hold out to not have it! Clemmie

  • Hi Barrister, I have PsA too & think I'm right that PsA, unfortunately, can go hand in hand with bowel issues, more so than RA. I expect you know that but just thought that if indeed that's the case (and I hope not) then this might be relevant to Sharon's question. I've not heard that mtx is associated with bowel problems but might be wrong of course.

  • Thank you Barrister I guess I will have to visit my gp and see if I get any joy there. Your info is much appreciated.x

  • Hi Postle, I too have PsA but didn't know of the link although my doctor believes that there is a definite link. And I've also just been diagnosed with an underactive thyroid too which he says is linked to the PsA. Aren't we the lucky ones!!! Clemmie

  • Oh yes I have underactive thyroid too. Like you say we are sooooo lucky.

  • Hi there, I just wanted to say it really annoys me that rheumatologists and perhaps their staff are so quick to say oh its not methotrexate no matter what you say to them. Why are they so defensive/

  • Yes I feel cross at myself now that I didn't say I wasn't happy but they had kept me waiting so long and my back was killing me. I am still suffering with the (you know what).

  • Hi to all above

    Sadly there is a correlation of PsA and bowel problems. The latter I have had for 40+ years and for PsA almost & 7 ish years. I suspect the PsA was brewing gently away for a few years beforehand. Even when it erupted big time it still took almost two years to get it confirmed. So frustrating as I was in the health service myself as a practitioner, and more importantly I knew exactly what was going on with my body. After all it is my body! Methotrexate did indeed cause me major problems in the bowel department until it made me really ill when I became allergic and had an anaphylactic reaction. Do hope you cope well and fare better than I did.

  • Oh my goodness Footdoc you have been through the mill. Don't know what to do now guess I will visit my gp.

  • MTX is a gut irritant, so it makes perfect sense that it could cause loose bowels. I would suggest removing grains, nuts and seeds, and NSAIDs from your diet (if you can), to see if that helps. Check out Sarah Ballantyne's book, The Paleo Approach for more information on gut health and autoimmune disease. There is lots of great information on her website too - thepaleomom.com. Knowledge is power!

  • Thank you Karen77 i will have a look at that site.

  • I had same problem for about 1 year at first and had same answer! But now I think the problem is the folic acid, it seems the days after I take this is the worst with bowel problems!

  • Yes that is interesting about the folic acid.

  • That's interesting Poshcards. My GP mentioned a patient who felt that his nausea only came when he had his folic acid three days after taking the MTX - and also someone on the Lupus UK site mentioned that the folic acid made them ill.

    I spent 18 months on MTX and came off it because it made me feel very ill and my GP felt that he didn't want to prescribe it any more until we knew what was causing my symptoms - in case it was the MTX. My rheumy was sure that it was not the MTX but as he couldn't say what was causing these strange symptoms he agreed I had to come off it to find out. I'm back on it now though after 8 months of not taking it but trying other drugs instead. It does work brilliantly for my RA but at a high price. I take 12.5 by injection now and I have two days of severe nausea (I was actually sick last week from it) and a very bad taste after taking it so far - this is week 9. This week I upped my folic acid intake and this weekend the taste and the nausea have stopped after three days so I'm hoping this is enough to let me stay on it.

    I completely agree that rheumatologists are unwilling to concede the side effects unless they are indisputable. I feel that they should have to try it themselves and see how they fare before pressurising us to keep on taking drugs that make some of us feel very ill. I'm presently being assessed for dizziness and heart palpatations - and although she is trying to keep an open mind I can tell my GP thinks the MTX is responsible.

  • Hi Twitchytoes I found your comments very interesting. At the moment they have cut my tablets down to four instead of eight.

  • I've never made it above 7 tablets or 17.5 Metoject. All the doctors agree it works for my RA. Have you tried other DMARDs or anti tnfs yet? I have periods with very bad tummy problems but it's my upper abdomen and I do have gallstones. Sometimes I think that the problem with RA is that it takes the blame for everything and stuff gets overlooked. But on the other hand it sounds like you are being monitored. It will be interesting to know whether the lower dose if MTX sorts out your IBS type symtoms.

    Twitchy

    Ps I'm hypothyroid too.

  • Hi Sharon56,

    Sorry to hear that you have been suffering with your upset tummy problems . We are not medically trained on the helpline so I can't give you specific medical advice. However we do know that one of listed possible side effects of Methotrexate can be tummy problems including nausea, vomiting and diarrhoea.

    Certainly we know that if someone is experiencing tummy problems the rheumatology team can try a few other measures that may help resolve the issue such as :

    They may suggest you increase the amount of folic acid you take, as this can help reduce methotrexate side effects.

    They may also suggest swapping your methorexate to an injection form as this has the advantage that it doesn't go via the digestive system so less likely to cause tummy problems than medicine that is taken orally .

    Do speak to your GP though as they could do some further tests and refer you on to gastroenterology if they think appropriate. It may also be worth keeping a food diary to see if any foods in particular seem to make your problems worse.

    Hope things get a bit better for you soon Sharon,

    Best wishes

    Sally

  • Thank you so much Sally.

You may also like...